EconPapers    
Economics at your fingertips  
 

On the approximability of Time Disjoint Walks

Alexandre Bayen (), Jesse Goodman () and Eugene Vinitsky ()
Additional contact information
Alexandre Bayen: University of California, Berkeley
Jesse Goodman: Cornell University
Eugene Vinitsky: University of California, Berkeley

Journal of Combinatorial Optimization, 2022, vol. 44, issue 3, No 11, 1615-1636

Abstract: Abstract We introduce the combinatorial optimization problem Time Disjoint Walks (TDW), which has applications in collision-free routing of discrete objects (e.g., autonomous vehicles) over a network. This problem takes as input a digraph $$G$$ G with positive integer arc lengths, and $$k$$ k pairs of vertices that each represent a trip demand from a source to a destination. The goal is to find a walk and delay for each demand so that no two trips occupy the same vertex at the same time, and so that a min–max or min–sum objective over the trip durations is realized. We focus here on the min–sum variant of Time Disjoint Walks, although most of our results carry over to the min–max case. We restrict our study to various subclasses of DAGs, and observe that there is a sharp complexity boundary between Time Disjoint Walks on oriented stars and on oriented stars with the central vertex replaced by a path. In particular, we present a poly-time algorithm for min–sum and min–max TDW on the former, but show that min–sum TDW on the latter is NP-hard. Our main hardness result is that for DAGs with max degree $$\varDelta \le 3$$ Δ ≤ 3 , min–sum Time Disjoint Walks is APX-hard. We present a natural approximation algorithm for the same class, and provide a tight analysis. In particular, we prove that it achieves an approximation ratio of $$\varTheta (k/\log k)$$ Θ ( k / log k ) on bounded-degree DAGs, and $$\varTheta (k)$$ Θ ( k ) on DAGs and bounded-degree digraphs.

Keywords: Disjoint paths; Scheduling; Approximation; Algorithms; Complexity; Path planning; Collision avoidance; Autonomous vehicles (search for similar items in EconPapers)
Date: 2022
References: View complete reference list from CitEc
Citations:

Downloads: (external link)
http://link.springer.com/10.1007/s10878-020-00525-z Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:jcomop:v:44:y:2022:i:3:d:10.1007_s10878-020-00525-z

Ordering information: This journal article can be ordered from
https://www.springer.com/journal/10878

DOI: 10.1007/s10878-020-00525-z

Access Statistics for this article

Journal of Combinatorial Optimization is currently edited by Thai, My T.

More articles in Journal of Combinatorial Optimization from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-03-20
Handle: RePEc:spr:jcomop:v:44:y:2022:i:3:d:10.1007_s10878-020-00525-z